Indiana, 2024

Strong Wind in Indiana, April 2, 2024

April 2, 2024 · NWS LOT · 1 event in 1 county or zone

Strong winds in the wake of a line of non-severe thunderstorms managed to bend a light pole in Lake County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds in the wake of a line of non-severe thunderstorms managed to bend a light pole in Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 2:39 PM CST, 6 minutes earlier. Its key messages:

  • Strong...slow moving storm system to impact northern Illinois through Wednesday with gusty winds and snow accumulation potential.
  • Dry with a warming trend Friday/Saturday.
  • Precipitation chances increase again Sunday.
Area forecast discussion, Apr 2, 2:39 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
Issued by National Weather Service Gaylord MI
339 PM CDT Tue Apr 2 2024

.KEY MESSAGES...

- Strong...slow moving storm system to impact northern Illinois
  through Wednesday with gusty winds and snow accumulation
  potential.

- Dry with a warming trend Friday/Saturday.

- Precipitation chances increase again Sunday.

&&

.DISCUSSION...
Issued at 336 PM CDT Tue Apr 2 2024

Pattern Synopsis/Forecast: Split long wave trough lies across
central North America this afternoon.  Positively tilted southern
branch trough extends from Iowa back into the desert southwest...
northern branch short wave trough moving into the upper Midwest.
Short wave trough/PV anomaly lifting northeast across Missouri...
with Illinois in the northern fringes of the southern branch
southwesterly flow...deformation axis in confluence area between
northern and southern branches lies just west/north.  Dry slot
rippling northeast across the mid Mississippi Valley...higher
precipitable water axis (1.50+ inch) running up along the Ohio River
and extending southwest into the lower Mississippi Valley/western
Gulf.

19z surface analysis shows a 992mb low over northeast Illinois with
a warm front extending east/southeast across central portions of
Indiana/ Ohio...and a trailing cold front back into southeast
Missouri/ Arkansas.  Warm front looks like it has crept into
Will/Lake counties. Temperatures in the warm sector of this cyclone
in the 60s across southeast Illinois...while a 1031mb high over
northern Quebec helping squeeze the pressure gradient a bit across
the upper Great Lakes and driving colder east/northeast boundary
layer flow into northern Illinois (temperatures in the upper 30s
along the Wisconsin border).

Interesting pattern evolution in the short term...Missouri short
wave trough expected to track northeast across Illinois later
today...as northern branch height falls dig into Iowa and eventually
these features consolidate into a single upper low that swings east
across the state Wednesday.  Surface low will also move northeast
with the southern branch wave and deepen below 988mb as it reaches
Lake Michigan this evening (-3 to -4 sigma standardized MSLP
anomaly).  The low then stalls and loops back southward across the
forecast area Wednesday in response to developments aloft.  Deep
layer cyclonic flow will persist across Illinois through Thursday
before beginning to relax (at least near the surface) by Friday as a
narrow high pressure ridge extends south out of northwest Ontario.

Forecast Concerns/Key Messages

Strong...slow moving storm system to impact northern Illinois
through Wednesday with gusty winds and snow accumulation potential:

Precipitation/snow potential: Expecting an eventual relative
lull in the precipitation this evening in the wake of the cold
front and passage of short wave trough/PV anomaly very evident
in radar imagery running along the eastern edge of the
deformation precipitation shield. But prior to that the initial
issue is current precipitation changing over to heavy snow west
of RFD as temperatures drop into the lower 30s. KLOT radar
shows a narrow band of higher reflectivities approaching
RFD/RPJ...suggesting that precipitation intensity and winds
shift northwest will allow precipitation to change over to all
snow. This should be quick hitting and be out of there in the
23z-01z time frame...but has the potential for a quick inch or
two of wet snow accumulation.

After this...northern branch wave digging east/ southeast across
Iowa will move into Illinois overnight but most of the deeper
moisture will remain on the west and north sides of the cyclone with
a strong signal for QG subsidence spreading across the forecast area
during the evening. Moisture wraps back into northeast Illinois
during the early morning hours...and resultant precipitation should
come in as snow around RFD/SQI...with the potential for more of
a rain/snow mix developing toward daybreak farther east. However
precip type will be dependent on a narrow surface based warm
layer so have some concern that precipitation will fall as all
snow for most areas. Surface/road temperatures are likely to be
above freezing so the impact may not be huge but still something
that will need to watch through the morning. Temperatures are
expected to climb into the mid- upper 30s Wednesday so a better
chance that precipitation will mix with or change over to rain.

As for snow totals think that a swath of 2 to 4 inches between
midnight and noon Wednesday probable for Lee/De Kalb/McHenry
counties and points west.  Very much on the fence about issuing a
Winter Weather Advisory (trying to keep my northern Michigan bias
out of this)...but given the potential for a quick couple of inches
early this evening will go ahead an issue an advisory for these
counties through midday Wednesday. Have tapered snow amounts below 1
inch quickly to the east.

Wind potential:  Cold front crossing the forecast area as of this
writing...and expect strongest wind potential to be within a couple
of hours of the cold front passing as a strengthening isallobaric
component will add to the gustiness.  A few spots across central
Illinois have gusted to 40kts so current Wind Advisory will remain
up until 01z.  Beyond that strong winds will wrap around the
backside of the departing low this evening...aided by cold advection
which should help bring some momentum into the boundary layer.
Strongest wind gusts should be this evening over the western
counties of the CWA with gusts up to 35 mph expected...gusts more in
the 20 to 30 mph range expected around Chicago and points south.
Expect winds to ramp up again over the western CWA on Wednesday once
we get some diurnal heating/mixing going and where the pressure
gradient remains tightest...wind gusts of 25 to 35+ mph possible.
Meanwhile the surface low track as it loops back to the south may
take it right over Chicago so winds may become more squirrely there
during the day tomorrow but would certainly be lighter than areas to
the west.

Precipitation expected to become more intermittent heading into
Thursday...and should trend back toward more liquid with a bit of a
thermal ridge wrapping around the departing system.

Dry with a warming trend Friday/Saturday: Expecting precipitation
chances to taper off Thursday night...then should be dry through the
first half of the weekend with narrow high pressure ridge across
Wisconsin/Illinois.

Precipitation chances increase again Sunday: Will be watching
another Pacific origin system roll its way into the central
Plains by the end of the weekend. This will bring the next
chance for precipitation (rain) to Illinois in the Sunday time
frame.

JPB

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1254 PM CDT Tue Apr 2 2024

Key Aviation Impacts for the current TAF period:

- LIFR Ceilings with medium high confidence at least part of the time

- IFR Visibility with infrequent LIFR

- Moderate rainfall this afternoon northwest of the Chicago terminals

- Thunder remaining south and east of the terminals with high
confidence (80-90%), in the 19z-2zz time frame

- Gusty WNW winds to 25 or 30 kt late afternoon and evening.

- Precipitation changing over to snow overnight

The initial concern out the gate are ceilings.  As of 17z, cloud
bases are 200-700 feet area wide, with most locations holding 300-
600 feet, with the worst conditions right at the lakefront. We
expect these conditions to hold through the afternoon. The strong,
deepening surface low will pass just to the southeast of ORD and
MDW, and thus widespread VLIFR ceilings and visibilities will not be
expected, over than maybe briefly in the 19z-22z window.

The shield of steady rain will continue toward RFD and points west,
though expect drizzle to give way to scattered showers elsewhere.
Additionally, the area of showers in central Illnois will expand
northeastward and could produce a few thunderstorms could get to the
vicinity of KGYY, but with low confidence. Timing is 19z-22z. Showers
in the area could reduce vis to 1SM.

Precipitation will wind down this evening to a drizzle at most,
before expanding NW to SE across the area. Predominant precipitation
type will be snow with medium confidence, beginning at 04-06z toward
RFD, around 09z at the Chicago terminals.  Ceilings will fall back
close to LIFR in the snow. Temperatures will remain above freezing,
thus pavement accumulations would be limited more so to untreated
surfaces but could lead to some slushy spots.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until noon CDT Wednesday for ILZ003-
     ILZ004-ILZ005-ILZ008-ILZ010-ILZ011.

     Wind Advisory until 8 PM CDT this evening for ILZ023-ILZ033-
     ILZ039.

IN...Wind Advisory until 8 PM CDT /9 PM EDT/ this evening for
     INZ001-INZ002-INZ010-INZ011-INZ019.

LM...Small Craft Advisory until 1 PM CDT Wednesday for the IL and
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Apr 2, 2:14 AM CST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
314 AM CDT Tue Apr 2 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-030815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
314 AM CDT Tue Apr 2 2024 /414 AM EDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk east of I-55...with an associated:
     Limited Hail Risk...up to 1 inch in diameter.
     Limited Damaging Wind Risk...up to 60 mph.
  Elevated Non Thunderstorm Wind Risk east of I-55.
  Limited Snow Risk northwest of a line from LaSalle to McHenry.

DISCUSSION...

A band of severe thunderstorms may move along and east of I-55
between noon and 4 PM with damaging wind gusts.

Non-thunderstorm wind gusts as high as 55 mph may occur along and
east of I-55 from 2 PM to 8 PM.

Steady rain will mix with and may change entirely to snow along
and northwest of a line from LaSalle to McHenry this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
   Limited Snow Risk near the Wisconsin state line. .

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed between noon and 4 PM along and east of I-55.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 55 mph.

LMZ740>745-030815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
314 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft are likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 2, 12:32 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
132 PM CDT Tue Apr 2 2024

ILZ023-033-039-021930-
Kankakee IL-Iroquois IL-Ford IL-
132 PM CDT Tue Apr 2 2024

...GUSTY SHOWERS WILL IMPACT KANKAKEE...FORD AND IROQUOIS COUNTIES
THROUGH 230 PM CDT...

At 131 PM CDT, automated weather observations and Doppler radar
reported gusty showers along a line extending from near Dwight to
near Chatsworth to near Fisher. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Watseka, Paxton, Momence,
Gilman, Herscher, Clifton, Milford, Limestone, Onarga, Grant Park,
St. Anne, Sheldon, Chebanse, Cissna Park, Piper City, Ashkum, Aroma
Park, Hopkins Park, Buckley, Martinton, and Stockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 8827 4062 8823 4120 8824 4121 8801
      4129 8801 4130 8753 4049 8753 4049 8794
      4040 8793 4040 8823
TIME...MOT...LOC 1831Z 244DEG 41KT 4108 8845 4075 8833 4036 8833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kluber
Special weather statement, Apr 2, 1:15 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
215 PM CDT Tue Apr 2 2024

ILZ023-108-INZ001-010-011-022015-
Eastern Will IL-Kankakee IL-Newton IN-Jasper IN-Lake IN-
215 PM CDT Tue Apr 2 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN WILL...EASTERN KANKAKEE...
NORTHERN NEWTON...SOUTHERN LAKE AND NORTHWESTERN JASPER COUNTIES
THROUGH 315 PM CDT...

At 214 PM CDT, Doppler radar was tracking gusty showers along a line
extending from near Manteno to near Clifton. Movement was east at 40
mph.

HAZARD...Wind gusts up to 50 mph and brief funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Merrillville, Kankakee, Crown Point, Bourbonnais, Bradley, Cedar
Lake, Lowell, Manteno, Peotone, DeMotte, Momence, Lake Village, Lakes
of the Four Seasons, Winfield, Beecher, Roselawn, Lake Dalecarlia,
Grant Park, St. Anne, Aroma Park, Hopkins Park, Shelby, Sun River
Terrace, Sammons Point, and Schneider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4101 8707 4100 8786 4131 8790 4147 8723
      4124 8722 4127 8719 4127 8717
TIME...MOT...LOC 1914Z 251DEG 35KT 4128 8792 4094 8784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kluber
Special weather statement, Apr 2, 1:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
230 PM CDT Tue Apr 2 2024

ILZ013-023-033-104>108-INZ001-010-022100-
DuPage-Kankakee-Iroquois-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Newton-
Including the cities of Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Kankakee, Bourbonnais, Bradley, Watseka,
Gilman, Chicago, Cicero, Oak Lawn, Oak Park, La Grange,
Calumet City, Oak Forest, Lemont, Orland Park, Park Forest,
Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan,
Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville,
Roselawn, Kentland, and Morocco
230 PM CDT Tue Apr 2 2024

...Funnel Clouds Possible This Afternoon...

Conditions are favorable for the development of funnel clouds,
which could potentially touch down and become a brief weak
tornado. Atmospheric conditions are not favorable for damaging
tornadoes. If a tornado were to occur, it would likely be short
lived and weak. If threatening weather approaches, seek shelter
in an interior room of a sturdy structure.

- Izzi
Local storm report, Apr 2, 1:38 PM CST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
238 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     Tornado          2 SSW Bonfield          41.12N 88.07W
04/02/2024                   Kankakee           IL   Trained Spotter

            Brief tornado with picture.

&&

- Izzi
Local storm report, Apr 2, 1:55 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
255 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tornado          2 W Manteno             41.25N 87.87W
04/02/2024                   Kankakee           IL   Public

            Video of tornado near Manteno.

&&

- Izzi
Special weather statement, Apr 2, 2:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
305 PM CDT Tue Apr 2 2024

INZ002-011-019-022130-
Porter-Jasper-Benton-
Including the cities of Portage, Valparaiso, Chesterton,
Rensselaer, DeMotte, Fowler, and Oxford
305 PM CDT Tue Apr 2 2024 /405 PM EDT Tue Apr 2 2024/

...Funnel Clouds and Brief Weak Tornadoes Possible This
Afternoon...

Conditions are favorable for the development of funnel clouds,
which could potentially touch down and become a brief weak
tornado. Atmospheric conditions are not favorable for damaging
tornadoes. If a tornado were to occur, it would likely be short
lived and weak. If threatening weather approaches, seek shelter
in an interior room of a sturdy structure.

- Izzi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake

When
April 2, 2:45 PM CST
Where
Lake forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Public
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

A photo was received showing a light pole that had been bent by strong non-thunderstorm winds in Griffith. Time was estimated based on nearby wind observations.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173086.